Interactions for HIV Drug Combos, Immunosuppressants

This article originally appeared here.
Share this content:
Interactions for HIV Drug Combos, Immunosuppressants
Interactions for HIV Drug Combos, Immunosuppressants

WEDNESDAY, April 27, 2016 (HealthDay News) -- HIV-positive transplant recipients and their physicians should be aware of potential interactions between fixed dose combination products used for HIV treatment and immunosuppressant metabolism, according to a case report published online April 18 in the American Journal of Transplantation.

Noting that fixed dose combination products are frequently given for HIV, Samir J. Patel, Pharm.D., from the Houston Methodist Hospital, and colleagues describe a case of drug interaction-induced calcineurin inhibitor nephrotoxicity in a renal transplant recipient who was being started on a cobicistat-containing combination product for HIV.

The 38-year-old male patient was four years post-kidney transplant and presented after a week-long history of nausea, vomiting, severe headaches, and visual disturbances; he had been diagnosed as HIV-positive two months before admission. On admission, his tacrolimus level was >30 mg/mL. The patient was initiated on phenytoin to hasten tacrolimus clearance. Phenytoin was continued for three days (three doses per day). To maintain tacrolimus levels in the range of 4 to 6 ng/mL, the patient required tacrolimus 0.5 mg twice weekly.

"This case underscores the importance of familiarity with newer combination products on the market and constant communication with HIV positive transplant recipients and their providers," the authors write.

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

Some California Mosquitoes Can Carry Zika Virus

Some California Mosquitoes Can Carry Zika Virus

Aedes aegypti mosquitoes found to transmit Zika virus

Periodontal Inflammation a Risk With Tongue Piercing

Periodontal Inflammation a Risk With Tongue Piercing

And, two young females with tongue piercings have deep lingual infrabony lesions, periodontitis

Risk of OD Highest for First Days of Opioid  Benzodiazepine Use

Risk of OD Highest for First Days of ...

Five-fold increased risk of opioid-related overdose during first 90 days of concurrent use

is free, fast, and customized just for you!




Already a member?

Sign In Now »